Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

May 26, 2021Kosciusko County, Indiana

NWS Northern Indiana issued this special weather statement at May 26, 2021, 4:18 PM EDT for Kosciusko County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 4:18 PM EDT (20:18 UTC)
Expired
May 26, 2021, 5:00 PM EDT
In force
42 min
Issued by
NWS Northern Indiana

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 9 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS83 KIWX 262018
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Wed May 26 2021

INZ016-017-262100-
Whitley-Kosciusko-
418 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WHITLEY AND
NORTHEASTERN KOSCIUSKO COUNTIES...

At 417 PM EDT, a strong thunderstorm was located near Warsaw, moving
southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Warsaw, Winona Lake, North Webster, Pierceton, Etna, Leesburg, Little
Chapman Lake, Oswego, Big Barbee Lake, Ridinger Lake, Monoquet, James
Lake, Irish Lake, Sechrist Lake, Big Chapman Lake, Clunette,
Tippecanoe Lake and Wooster.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4130 8598 4140 8591 4131 8566 4130 8565
      4130 8563 4127 8556 4113 8573
TIME...MOT...LOC 2017Z 304DEG 19KT 4130 8590 

$$

HAIL...0.25
WIND...30MPH

JBALL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 26, 3:48 PM EDT, 30 minutes earlier.

Area forecast discussion, May 26, 3:48 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
348 PM EDT Wed May 26 2021

.SYNOPSIS...
Issued at 348 PM EDT Wed May 26 2021

A few isolated showers or thunderstorms this evening as a cold
front sweeps through the area. Drier and cooler air will then move
in overnight into Thursday. The frontal zone returns northward
Thursday night with another round of showers and storms. Showers
linger across the region on Friday. Much cooler temperatures for
Friday with highs only into the 50s and lower 60s. Dry weather is
then expected for the holiday weekend with temperatures gradually
moderating into the middle 70s for Memorial Day.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 340 PM EDT Wed May 26 2021

Destabilization/airmass recovery potential has been muted in
large with rain cooled boundary layer into midday/early afternoon
across southeast CWA. Still surface based CAPE 1000-1500 J/kg
sufficient for isolated convection to develop mid afternoon along
frontal zone sweeping east through CWA. Low level convergence
enhanced downwind of Lake Michigan. Have extrapolated with nudge
to short term for late afternoon/early evening showers/slight
chance storms through remainder of CWA. For later tonight marked
dry air advection in wake of surface frontal passage as surface
ridge settles across northern Upper Great Lakes region. Expect
mostly clear skies and notably cooler temperatures with at least
partial boundary layer decoupling. Frontal boundary to lay out
across northern portion of Ohio Valley overnight/Thursday. Short
wave ridging in advance of substantial shortwave moving east
through the Northern Plains to provide dry conditions during
daytime hours Thursday. Approach of afternoon upper/mid level
moisture into CWA as shortwave enters Upper Midwest.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 340 PM EDT Wed May 26 2021

Strong 60-80m/12 hr in advance of shortwave driving intense
low/mid level frontogenesis Thursday night. Strong moisture
transport/ ascent through 300-310K isentropic layer should lead to
expansive rain shield through CWA Thursday night. MLCAPE 300-600
J/kg amid high 40-50 kt deep layer shear sufficient for embedded
storms. Potential strong/severe storms should they become rooted
near surface. Still a lot of concern with likely an ongoing/
potentially increasingly outflow dominated with time, mesoscale
convective system that evolves from Iowa/Missouri through central
Illinois late Thursday afternoon/evening which would refocus
frontal boundary farther south, keeping any storms in return flow
elevated in nature. For now will maintain prior forecast with high
pops/lower chance storms and watch as shorter term models
resolve.

Showers likely and colder Friday as upper level low deepens
across southern portion of Upper Great Lakes. Shallow moisture
depth precludes any thunderstorm mention. Drier with moderating
temperatures through the holiday weekend. Ridging with dry
conditions through Tuesday, then some semblance of trough
approaching middle of next week for chance showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 129 PM EDT Wed May 26 2021

Behind this morning's cold front, drier air sweeps in and the
lower flight conditions from this morning are replaced by VFR
conditions as skies clear. The major part of this TAF is winds
veer more northerly and then easterly through the period behind
the cold front. As mixing commences, and with cooler air coming in
behind the cold front, expect some gusts to around 20 kts before
sunset.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from Thursday evening through Friday evening for
     LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 26, 3:49 PM EDT, 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
349 PM EDT Wed May 26 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
349 PM EDT Wed May 26 2021 /249 PM CDT Wed May 26 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated thunderstorm is possible Thursday night. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-271000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
349 PM EDT Wed May 26 2021

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Watch.

In the hours before

Special weather statement, May 26, 4:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
418 PM EDT Wed May 26 2021

INZ016-017-262100-
Whitley-Kosciusko-
418 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WHITLEY AND
NORTHEASTERN KOSCIUSKO COUNTIES...

At 417 PM EDT, a strong thunderstorm was located near Warsaw, moving
southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Warsaw, Winona Lake, North Webster, Pierceton, Etna, Leesburg, Little
Chapman Lake, Oswego, Big Barbee Lake, Ridinger Lake, Monoquet, James
Lake, Irish Lake, Sechrist Lake, Big Chapman Lake, Clunette,
Tippecanoe Lake and Wooster.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4130 8598 4140 8591 4131 8566 4130 8565
      4130 8563 4127 8556 4113 8573
TIME...MOT...LOC 2017Z 304DEG 19KT 4130 8590

HAIL...0.25
WIND...30MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:45 PM EDTGale WatchIWX36 hr
May 26, 5:28 PM EDTSpecial Weather StatementIWXAllen32 min
May 26, 6:06 PM EDTSpecial Weather StatementIWXAdams24 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.